Introduction: Bowel-associated dermatosis-arthritis syndrome (BADAS) is characterized by combined pustular skin eruption and arthralgia. It may be associated with inflammatory bowel disease or bowel bypass surgery. We report a case of BADAS in a patient with ulcerative colitis.
Case report: A 39-year-old woman was being treated for a severe flare-up of ulcerative colitis present over the preceding 2 months and treated with prednisone, azathioprine and cyclosporine. She was also presenting a cutaneous eruption and arthralgia that had begun three days earlier. Dermatological examination revealed profuse vesicular and pustular lesions. Biopsy specimens showed mature neutrophilic infiltrate within the dermis. A diagnosis of BADAS was made and the same treatment was maintained. Systemic symptoms were resolved but the vesicular lesions were superseded by hypertrophic scars.
Discussion: Bowel-associated dermatosis-arthritis syndrome consists of a vesiculopustular eruption associated with arthralgia and/or arthritis and fever, as was the case in our patient. The histological picture is characterized by abundant neutrophilic infiltrate in the superficial dermis. The clinical and histological features and the course of BADAS allow this entity to be classified within the spectrum of neutrophilic dermatoses. Treatment chiefly involves systemic corticosteroids.
Keywords: Dermatoses neutrophiliques; Dermatosis-arthritis syndrome; Inflammatory bowel disease; Maladies inflammatoires chroniques de l’intestin; Neutrophilic dermatoses; Pyoderma gangrenosum; Rectocolite ulcéro-hémorragique; Syndrome arthro-cutané; Ulcerative colitis.
Copyright © 2016 Elsevier Masson SAS. All rights reserved.